Alert archive / Wyoming / Red Flag Warnings in 2015

Red Flag Warning 16, NWS Cheyenne, WY

August 17, 2015

NWS Cheyenne, WY issued this red flag warning at Aug 17, 2015, 3:13 AM MDT. It took effect at Aug 17, 2015, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2015, 3:13 AM MDT (09:13 UTC)
In effect from
Aug 17, 2015, 12:00 PM MDT
Expired
Aug 17, 2015, 10:00 PM MDT
In force
10 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WWUS85 KCYS 170913
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
313 AM MDT MON AUG 17 2015

...CRITICAL FIRE WEATHER CONDITIONS LIKELY OVER SOUTHWEST AND
SOUTH CENTRAL CARBON COUNTY THIS AFTERNOON...

.AN INCREASING PRESSURE GRADIENT WEST OF THE LARAMIE RANGE WILL
RESULT IN STRONG WESTERLY WINDS THIS AFTERNOON...WITH WIND GUSTS
AS HIGH AS 40 MPH OVER PORTIONS OF CARBON COUNTY. IN ADDITION...A
VERY DRY AIR MASS WILL BE IN PLACE WITH AFTERNOON HUMIDITY VALUES
FALLING TO BETWEEN 10 AND 15 PERCENT. CRITICAL FIRE WEATHER
CONDITIONS ARE LIKELY IN SOUTHWEST AND SOUTH CENTRAL CARBON
COUNTY...WHERE DRY FUELS SUPPORT FIRE GROWTH.

WYZ304-180000-
/O.UPG.KCYS.FW.A.0011.150817T1800Z-150818T0200Z/
/O.NEW.KCYS.FW.W.0016.150817T1800Z-150818T0200Z/
SOUTHWEST CARBON-
313 AM MDT MON AUG 17 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER
ZONE 304...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 304.

* WIND...WEST 20 TO 25 MPH WITH GUSTS TO 40 MPH. 

* HUMIDITY...AS LOW AS 12 PERCENT BY MID AFTERNOON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ306-180000-
/O.NEW.KCYS.FW.W.0016.150817T1800Z-150818T0200Z/
UPPER NORTH PLATTE RIVER BASIN-
313 AM MDT MON AUG 17 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER
ZONE 306...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 306.

* WIND...WEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...AS LOW AS 12 PERCENT BY MID AFTERNOON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$

HAMMER
2 follow-up statements
455 
WWUS85 KCYS 172114
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT MON AUG 17 2015

...CRITICAL FIRE WEATHER CONDITIONS OCCURRING OVER SOUTHWEST AND
SOUTH CENTRAL CARBON COUNTY THIS AFTERNOON...

.CRITICAL FIRE WEATHER CONDITIONS ONGOING THIS AFTERNOON WITH
GUSTY SOUTHWEST WINDS AND HUMIDITIES IN THE UPPER SINGLE DIGITS
AND LOW TEENS BEING REPORTED. EXPECT THESE CONDITIONS TO CONTINUE
THROUGH EARLY EVENING.

WYZ304-306-180200-
/O.CON.KCYS.FW.W.0016.000000T0000Z-150818T0200Z/
SOUTHWEST CARBON-UPPER NORTH PLATTE RIVER BASIN-
314 PM MDT MON AUG 17 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 304 AND
306...

* AFFECTED AREA...FIRE WEATHER ZONES 304 AND 306. 

* WIND...WEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...AS LOW AS 8 PERCENT THIS AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$
492 
WWUS85 KCYS 180201
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
801 PM MDT MON AUG 17 2015

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE OVER SOUTHWEST AND
SOUTH CENTRAL CARBON COUNTY THROUGH 10 PM THIS EVENING...

.CRITICAL FIRE WEATHER CONDITIONS ONGOING THIS EVENING WITH GUSTY
SOUTHWEST WINDS 30 TO 40 MPH AND HUMIDITY IN THE LOWER TEENS
BEING REPORTED. EXPECT THESE CONDITIONS TO CONTINUE THROUGH LATE
EVENING. 

WYZ304-306-180400-
/O.EXT.KCYS.FW.W.0016.000000T0000Z-150818T0400Z/
SOUTHWEST CARBON-UPPER NORTH PLATTE RIVER BASIN-
801 PM MDT MON AUG 17 2015

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 304 AND
306...

* AFFECTED AREA...FIRE WEATHER ZONES 304 AND 306. 

* WIND...WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY...AS LOW AS 10 PERCENT THIS EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY MAY LEAD TO EXTREME FIRE
BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 16, 10:30 PM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 16, 10:30 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 PM MDT SUN AUG 16 2015

.UPDATE...
ISSUED AT 1030 PM MDT SUN AUG 16 2015

MADE A FEW ADJUSTMENTS TO WEATHER FOR TONIGHT. SHOWERS AND STORMS
HAVE CLEARED SOUTHEAST WYOMING...WITH A FEW SHOWERS LINGERING OVER
THE SOUTHERN NEBRASKA PANHANDLE AT THIS HOUR. WATER VAPOR IMAGERY
SHOWS THE MAIN BELT OF MOISTURE STEADILY SHIFTING EAST AND SOUTH OF
THE AREA AS AN UPPER LEVEL TROUGH APPROACHES FROM THE NORTHWEST.
HOWEVER...IR IMAGERY SHOWS SOME LINGERING MIDLEVEL CLOUDS LIKELY
ASSOCIATED WITH RESIDUAL MOISTURE IN THIS LAYER. AT THE SFC...DEW
POINTS ARE ON THE RISE AS EASTERLY FLOW STRENGTHENS WHILE HIGH
PRESSURE BUILDS ACROSS THE GREAT PLAINS. 11-3.9 SATELLITE IMAGERY
ALSO SHOWS THE STRATUS DECK JUST NORTH OF OUR CWA...BUT SLOWLY
MOVING SOUTH AND WEST. MODELS SHOW 700MB JET...ALBEIT
WEAK...OVERHEAD THROUGH SHORTLY AFTER MIDNIGHT...PRODUCING A WEAK
OVERRUNNING SITUATION ACROSS NORTHERN AND EASTERN PORTIONS OF THE
FORECAST AREA. SO KEPT IN CHANCES FOR SHOWERS AND ISOLATED
THUNDERSTORMS THRU SHORTLY AFTER MIDNIGHT AS A FEW STORMS COULD
REDEVELOP IN THESE AREA. THINK THE LLVL STRATUS AND FOG PUSH THRU
THE EARLY MORNING HOURS WILL NEGATE FURTHER TSTM CHANCES DURING
THIS TIME. SOUNDINGS INDICATE A RATHER DEEP SATURATED LAYER
SETTLING IN NEAR THE SURFACE WITH DRY AIR ALOFT. WOULD NOT BE
SURPRISED TO SEE THE RATHER THICK STRATUS LAYER TO PRECIPITATE
ALONG AND EAST OF THE LARAMIE RANGE...SO REMOVED THUNDER BUT
MAINTAINED A CHANCE FOR RAIN ACROSS THIS AREA ALONG WITH PATCHY
FOG THRU MONDAY MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 254 PM MDT SUN AUG 16 2015

THE LINE OF TSTMS THAT WAS MOVING ACROSS SOUTHERN ALBANY COUNTY HAS
WEAKENED AFTER MOVING INTO LARAMIE COUNTY.  SPC MESOANALYSIS SHOWS
QUITE A BIT OF INHIBITION OVER THE PLAINS...AND THIS MAKES SENSE
SINCE IT THE FIRST DAY BEHIND THE FRONTAL PASSAGE.  NOT CONFIDENT WE
WILL SEE MUCH MORE STRONG TO SVR STORMS THROUGH THE EARLY EVENING
ESPECIALLY WITH THE LATEST WEAKENING.  BOTH THE GFS AND NAM DO SHOW
500-1000 J/KG OF MUCAPE (ELEVATED CAPE) ACROSS THE PLAINS THROUGH
THE NIGHT ALONG WITH GOOD ISENTROPIC LIFT BY LATE TONIGHT SO WILL
KEEP THE MENTION OF TSTMS GOING.  THE HIGHEST POPS WILL BE OVER THE
NORTHERN NEBRASKA PANHANDLE.  LOW LEVEL RH PROGS AND SOUNDINGS SHOW
QUITE A BIT OF LOW CLOUD COVER ACROSS THE PLAINS BY LATE TONIGHT.

SHORTWAVE TROUGH IS STILL PROGGED TO DROP SOUTHEASTWARD INTO WYOMING
ON MONDAY.  A SFC LOW WILL DEVELOP DURING THE AFTN OVER CENTRAL WY
WITH SOUTHEAST WINDS ACROSS THE PLAINS AND BREEZY WEST WINDS TO THE
WEST OF THE LARAMIE RANGE. IT WILL BE QUITE DRY OVER CARBON COUNTY
WITH MIN RH VALUES FALLING TO AROUND 15 PERCENT.  THUS ISSUED A FIRE
WEATHER WATCH FOR ZONE 304 (SEE FIRE WEATHER DISCUSSION BELOW).  THE
THREAT OF SVR STORMS ACROSS THE PLAINS IS BECOMING MORE OF A
QUESTION MARK.  LOW CLOUDS WILL BE QUITE PERSISTENT THROUGH THE
AFTERNOON BUT THE GFS STILL SHOWS SBCAPE VALUES RISING TO AROUND
1500 J/KG IN AREAS NEAR THE COLORADO BORDER.  WESTERLY MIDLVL FLOW
ALOFT WILL BE STRONG WITH BULK SHEAR OF 45-50 KTS.  SPC MODIFIED THE
DAY 2 OUTLOOK BY DROPPING THE SLIGHT RISK QUITE A BIT FURTHER SOUTH.
 LOWERED HIGHS A FEW DEGREES WITH GUIDANCE NOW COMING IN COOLER.
UPPER TROUGH PASSAGE WILL OCCUR ON MON NIGHT WITH THE SFC FROPA BY
TUES MORNING.  HAVE HIGH POPS (50-70 PERCENT) OVER THE NORTHEASTERN
PART OF THE CWA ON MON NIGHT WITH LARGE SCALE ASCENT VERY GOOD IN
THE LEFT EXIT REGION OF THE UPPER JET.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 330 PM MDT SUN AUG 16 2015

FRONTAL BOUNDARY GETS PULLED EAST TUESDAY AS UPPER LEVEL LOW
TRACKS INTO CENTRAL SOUTH DAKOTA. COULD BE SEEING SOME FAIRLY
STRONG WINDS TUESDAY AFTERNOON FROM THE NORTHWEST FOR AREAS EAST
OF THE LARAMIE RANGE AS 850MB WINDS ARE FORECAST AT 30-35KTS. SOME
SHOWERS AND THUNDERSTORMS STILL POSSIBLE ACROSS OUR NORTHERN ZONES
TUESDAY AFTERNOON. GFS A LITTLE FASTER BY MAYBE 12 HOURS OR SO
MOVING THE LOW EAST WHILE ECMWF SLOWER...KEEPING POPS OVER THE
AREA THROUGH TUESDAY NIGHT.

AFTER TUESDAY NIGHT/WEDNESDAY MORNING...LOOKS LIKE THE AREA
RETURNS TO DRY WEATHER. NEXT CHANCES FOR SHOWERS APPEARS TO BE
SATURDAY WHEN ANOTHER LOW PRESSURE SYSTEM TRACKS INTO THE NORTHERN
ROCKIES. GOING TO BE FAIRLY COLD TUESDAY WITH HIGHS IN THE 60S
UNDER NORTHEAST UPSLOPING FLOW. AS WINDS TURN MORE WESTERLY...WE
WILL BEGIN TO SEE WARMING TEMPERATURES EACH DAY THROUGH THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 926 PM MDT SUN AUG 16 2015

EAST LOW LEVEL WINDS IN PLACE EAST OF THE LARAMIE RANGE WILL SET
UP A FAIRLY WIDESPREAD UPSLOPE EVENT FOR AIRPORTS IN THIS AREA.
STILL THINKING CONDITIONS COULD DROP TO IFR/LIFR AFTER
08-09Z...PERSISTING INTO MID MONDAY MORNING. ANOTHER ROUND OF
STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE CWA AGAIN MONDAY
AFTERNOON AND EVENING WITH CEILINGS AND VISIBILITIES LOWERING
AGAIN MONDAY EVENING.

&&

.FIRE WEATHER...
ISSUED AT 254 PM MDT SUN AUG 16 2015

THE PRESSURE GRADIENT WILL INCREASE ACROSS AREAS TO THE WEST OF THE
LARAMIE RANGE ON MONDAY AFTERNOON CAUSING BREEZY WEST WINDS TO
DEVELOP ESPECIALLY OVER CARBON COUNTY.  MINIMUM AFTERNOON HUMIDITY
VALUES WILL DROP TO AROUND 15 PERCENT.  THUS CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE AND A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
SOUTHWEST CARBON COUNTY (FIRE WEATHER ZONE 304).  MUCH COOLER
TEMPERATURES ARE EXPECTED ON TUESDAY BEHIND A COLD FRONT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR WYZ304.

NE...NONE.
&&

UPDATE...RJM
SHORT TERM...ZF
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...ZF
Hazardous weather outlook, Aug 16, 8:46 PM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
846 PM MDT SUN AUG 16 2015

WYZ101>119-180300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
846 PM MDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE PLAINS OF SOUTHEAST
WYOMING TONIGHT. GUSTY WINDS WILL BE THE MAIN THREAT WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MONDAY.
SOME OF THE STORMS COULD BE SEVERE TO THE EAST OF THE LARAMIE
RANGE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NEZ002-003-019>021-054-055-095-096-180300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
846 PM MDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE NEBRASKA PANHANDLE
TONIGHT. GUSTY WINDS WILL BE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MONDAY.
SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 17, 1:54 AM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
154 AM MDT MON AUG 17 2015

WYZ116-117-171000-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
154 AM MDT MON AUG 17 2015

PATCHY DENSE FOG IS OCCURRING ALONG INTERSTATE 80 BETWEEN LARAMIE
AND CHEYENNE EARLY THIS MORNING. VISIBILITIES IN THESE AREAS WILL
BE FREQUENTLY REDUCED TO LESS THAN THREE QUARTERS OF A MILE. IF
YOU ENCOUNTER FOG...SLOW DOWN. ALSO REMEMBER TO USE YOUR LOW BEAM
HEADLIGHTS.

CLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:30 PM MDTSpecial Weather StatementCYSLaramie45 min
Aug 16, 7:04 PM MDTSpecial Weather StatementCYSLaramie41 min

Nearby

Red Flag Warnings in Wyoming, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.